Hip Injections for Osteoarthritis May Speed Up Osteonecrosis

November 29, 2017

X-rays show that patients with osteoarthritis who receive a hip steroid/anesthetic injection may develop osteonecrosis of the hip.

X-rays show that patients with osteoarthritis who receive steroid injections in the hip have a greater incidence of osteonecrosis, according to a study presented at RSNA.

Researchers from the United States evaluated the incidence of osteoarthritis progression, femoral head osteonecrosis, and articular surface collapse in patients with osteoarthritis who underwent hip steroid/anesthetic injections.  

A total of 102 patients, aged 19 to 92, participated in the study; 62 were women. All underwent X-ray images of the treated hip at the time of the injection and during a follow-up three to nine months later; 123 hip steroid/anesthetic (40 mg triamcinolone, 4 mL 0.5% preservative free ropivicaine) injections were performed. Two musculoskeletal radiologists performed retrospective, blinded reviews of the pre- and post-injection radiography of hip injection patients (HIPs) and 2 demographic and follow-up duration matched control groups:

• Patients undergoing hip x-rays without injection

• Glenohumeral joint injection patients

The results showed new osteonecrosis in 22% to 24% HIPs, compared to 5% to 9% in the hip control group and 5% in the glenohumeral joint injection control group. Bone collapse was observed in the head of the femur in 15% to 17% of hip injection patients, versus 4% of hip control patients and 2% of glenohumeral joint injection control patients.

"Changes due to osteoarthritis, such as narrowing in the space between joints and the development of bony proliferations, typically develop slowly over time," co-author Connie Y. Chang, MD, a radiologist at Massachusetts General Hospital and assistant professor of radiology at Harvard Medical School in Boston, said in a release. "When reading follow-up radiographs of patients who had received a hip injection, we noticed changes had developed rapidly in some patients."

"We need to look at what's going on with the steroid/anesthetic injectate and osteoarthritis patients to determine what's causing the changes that occur in some patients," Chang continued. "However, we don't want to deter patients from getting an injection. These results are enough to warrant an investigation, but not enough to cancel a procedure."

[[{"type":"media","view_mode":"media_crop","fid":"64660","attributes":{"alt":"","class":"media-image","id":"media_crop_5192836293653","media_crop_h":"0","media_crop_image_style":"-1","media_crop_instance":"8276","media_crop_rotate":"0","media_crop_scale_h":"0","media_crop_scale_w":"0","media_crop_w":"0","media_crop_x":"0","media_crop_y":"0","title":" 58-year-old woman with left hip pain. X-ray from one month prior to the steroid/anesthetic injection demonstrates moderate joint space narrowing (arrows) and bony proliferation (arrowheads). ©RSNA 2017","typeof":"foaf:Image"}}]]